Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Little Rock, AR

May 18, 2001Pike County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 18, 2001, 8:10 PM CDT for Pike County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2001, 8:10 PM CDT (01:10 UTC)
Expired
May 18, 2001, 8:40 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, AR

The radar

The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:15 PM CDTHail 0.88Billstown, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:50 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 18, 3:50 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT FRI MAY 18 2001

MCS RAPIDLY FELL APART IN WESTERN ARKANSAS THIS MORNING...BUT UPPER
LEVEL SYSTEM ASSOCIATED WITH MCS RATHER STRONG AND ALONG
ARKANSAS/MISSOURI BORDER THIS AFTERNOON. COLD FRONT ALSO MOVING INTO
STATE FROM NORTHWEST. SCATTERED STORMS FLARED UP AHEAD OF
SYSTEM/FRONT...WITH SEVERE THUNDERSTORM WATCH POSTED IN NORTHERN SECTIONS
OF THE STATE UNTIL 9 PM.

OVERNIGHT...IN ADDITION TO SYSTEM/FRONT...UPPER LEVEL SYSTEM
WILL MOVE OVER ARKANSAS FROM OKLAHOMA. SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE NORTH AND WEST THIS EVENING...THEN DRY.
FARTHER SOUTH/EAST...SYSTEM SLOW TO PUSH THROUGH...SO CHANCE OF
PRECIPITATION MENTIONED ALL NIGHT.

BY SATURDAY...LOOKS LIKE FRONT PUSHING TO SOUTH AND UPPER SYSTEM TO
EAST. DRIER AIR LEFT BEHIND AND REMOVED MENTION OF THUNDERSHOWERS IN
NORTHERN ARKANSAS. IN CENTRAL/SOUTH...AFTERNOON HEATING MAY TRIGGER
A FEW THUNDERSHOWERS...BUT MOST AREAS WILL REMAIN DRY.

LOOKING AHEAD...FRONT WILL MOVE BACK TO THE NORTH SATURDAY
NIGHT/SUNDAY WITH GOOD CHANCE OF SHOWERS/THUNDERSTORMS. SUNDAY
NIGHT/MONDAY...STRONG COLD FRONT WILL ARDRIVE FROM PLAINS WITH
SHOWERS AND THUNDERSTORMS LIKELY AGAIN. DRIER/COOLER AIR EXPECTED
BEHIND LATTER FRONT. (46)

.LIT...NONE

In the hours before

Special weather statement, May 18, 4:58 PM CDT, 3 hours 12 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
458 PM CDT FRI MAY 18 2001

...SLIGHT RISK OF SEVERE WEATHER THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF ARKANSAS
THIS EVENING...

A COLD FRONT WILL CONTINUE TO MOVE SOUTH INTO NORTHWEST ARKANSAS
THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND
AHEAD OF THIS FRONT LATE THIS AFTERNOON AND EARLY TONIGHT. THE STORMS
SHOULD WEAKEN SOMEWHAT LATER TONIGHT ONCE THE DAYTIME HEATING IS
LOST.

THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
ACROSS MUCH OF ARKANSAS MAY NEED TO BE ACTIVATED THIS EVENING.

45
Local storm report, May 18, 5:25 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Local storm report, May 18, 5:28 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
528 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 W GLENCOE               AR   1 INCH HAIL
05/18/01   FULTON                         HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 18, 5:31 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
531 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 W GLENCOE               AR   1 INCH HAIL
05/18/01   FULTON                         HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 18, 5:34 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
534 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 SW HORSESHOE BEND ARPT  AR   .75 INCH HAIL
05/18/01   IZARD                          REPORTED BY PUBLIC.
Local storm report, May 18, 6:51 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
651 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    PLAINVIEW                 AR   1 INCH HAIL
05/18/01   YELL                           HAIL TO THE SIZE OF
                                          QUARTERS NEARLY
                                          COVERING THE GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:48 PM CDTSevere Thunderstorm WarningLZKClark37 min
May 18, 8:02 PM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningLZKCleveland33 min
May 18, 9:42 PM CDTSevere Thunderstorm WarningLZKOuachita48 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningLZKCalhoun50 min
May 18, 10:42 PM CDTSevere Thunderstorm WarningLZKBradley48 min
May 18, 10:45 PM CDTSevere Thunderstorm WarningLZKCalhoun20 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningLZKBradley48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.